Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


What is normal?
Mar 30, 2004

Dear Dr. Frascino, I'm approaching my second anniverary of getting HIV. Two years ago, I was hospitalized with acute HIV infection. On my last day in the hospital, a doctor visited with me and prescribed HAART. I asked the doctor how I would feel on the pills. I so clearly remember him saying, "You should feel normal." BAH! I am now beginning to realize that "chronically ill" means always sick. You take meds for HIV. Will you please descibe what "normal" is for you? For me, normal has become a kind of torpor. I take an antidepressant--I'm not down, just out of it. Also, please tell me something about lab values. I asked my doctor about testosterone. She refused because the measure of my testosterone was within normal limits, albeit on the low end of the scale. ( She also refused because she said there are side effects that outweigh benefits.) My reading was 387. According to info on this site, I understood that a reading below 500nglml was low. My doctor said that "different labs use different scales." What does that mean? They are measuring the same stuff apres tout, n'est-ce pas? The doctor's lab says that 260 to 1000 is normal range. Thank you so much for the information you provide and especially for your sense of humor

Response from Dr. Frascino

Hi,

You want me to describe what "normal" is for me? Well first off, that would be not having this hideous virus coursing through my body. But since that is not an option, all bets of normalcy are off. There should be no doubt that HAART is potent stuff and anyone who promised you'd "feel normal" while taking these medications was not being realistic or honest with you. He or she would probably be very unpleasantly surprised if they were the ones popping these pills and coping with the short- and long-term toxicities and side effects.

Many doctors focus too much on the virus and often seem to forget there is even a person attached to the CD4 counts and viral loads. I've seen physicians who, without even examining a patient or asking them how they are feeling, tell poz folks they are "doing great," because their viral load is going down and CD4's are going up. I firmly believe "quality of life" needs to be an integral part of every treatment equation. Sure, we all want viral loads down and CD4-cells going up, but if doing so destroys the "quality" of our lives, I don't really this is a viable option.

So let's talk about your quality of life issues. Antidepressant therapy can be extremely helpful; however, some antidepressants have significant sides effects themselves. Your medication might be making you feel "out of it." Psychotherapy (counseling) might help decrease the need for antidepressant medication. A psychiatrist might also be able to suggest alternative medications if he or she feels your current meds are part of your problem.

Next, testosterone. Yes, "normal" values do vary form lab to lab. Yes, 387 is on the low side of normal for your laboratory. I would strongly suggest you get a "free" testosterone level. It's the biologically active component of total testosterone. If your "free testosterone" level is low, testosterone replacement would indeed be warranted. The benefits, in this case would certainly outweigh any potential risk, even with your total testosterone in the low normal range.

Last, you don't mention which medications are in your current HAART regimen, but several new drugs have been approved since you started treatment several years ago. Different folks tolerate different medications differently. When it comes to prescribing the "right" combo, the slogan should be "One Size Fits One!"

Talk to your HIV/AIDS specialist about her prediction that you "should feel normal" on HAART and how that is not the case two years later. Discuss quality of life issues, the possibility of getting counseling to decrease your need for antidepressants, potential HIV medication side effects, and a "free testosterone" test. If your doctor refuses to work with you on these issues, it's time for you to work with a different doctor! A list of HIV specialists in your area can be accessed on the American Academy of HIV Medicine website, www.aahivm.org.

Je vois que tu parles un peu de français. Si tu veux, je répondrai dans la langue de Molière la prochaine fois.

Good luck. Feel Better.

Dr. Bob


Previous
New Fill & Lymph Nodes
Next
what might cause Procrit not to work?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement